Search

Melatonin Poisoning and Children

Dramatic Rise of Melatonin Poisoning in Children

by Don Drake, Connelly Law Offices, Ltd.


In our blog published on June 6 entitled "Melatonin May Be Natural, But It Also Has Dangers", we discussed the side effects of ingesting too much melatonin for seniors and the contraindications of using this hormone in conjunction with some prescription and over-the-counter drugs. Now comes this report from the LiveScience website titled "Melatonin poisonings on the rise in US Kids."

Skyrocketing poison reports

In researching this a bit closer, the Centers for Disease Control and Prevention recently issued a report that stated between the years 2012 and 2021, there was a 530% increase in melatonin poisoning among pediatric patients. If we put that percentage in real numbers, that's 260,435 pediatric ingestions of melatonin. Emergency room physicians deemed most of those poisonings were deemed "accidental, " and most of the children involved were under five years of age.


Of those children who went to the emergency room for treatment, eight out of ten of them (82%) did not display any symptoms, but for those who did, most experienced mild cardiovascular, gastrointestinal, or central nervous system issues. But some required admission and a smaller number required critical care. Two children died and five needed to be placed on a ventilator because the poisoning caused breathing difficulties.


As we reported in our first blog on melatonin, one of the key issues with over-the-counter melatonin is unwanted ingredients that are present because it is currently unregulated by the Food and Drug Administration (FDA). In a 2017 study published in the Journal of Clinical Sleep Medicine, thirty-one supplements were analyzed, and the hormone serotonin was also detected in 26% of the samples analyzed. According to the study, "this could be potentially harmful to some people, particularly those who are taking selective serotonin reuptake inhibitors (SSRIs), antidepressants that increase serotonin levels in the brain. Combining medication or supplements that jointly boost serotonin can cause it to accumulate and reach abnormally elevated levels in the body - a serious condition called serotonin syndrome, which can result in shivering, diarrhea, muscle rigidity, fever or seizures." Other research has shown that some melatonin supplements may contain 83%–478% more melatonin than what the label suggests—the most variation was found in chewable and gummy formulations.


What is Serotonin Syndrome?

Serotonin syndrome is a serious reaction that can lead to death if not treated. The body produces this chemical naturally as it's needed for the nerve cells to function appropriately, but too much can cause several symptoms and reactions that can range from mild to serious and even death.

Rigidity in serotonin syndrome

This condition is most often caused when there is an increase in the dose of certain medications or when a new drug is started. It can also be caused by combining medications that contain serotonin such as migraine medication and some anti-depressants. Some illicit drugs and over-the-counter supplements, such as unregulated melatonin products, can lead to this syndrome. Signs and symptoms include:

  • Agitation or restlessness

  • Insomnia

  • Confusion

  • Rapid heart rate and high blood pressure

  • Dilated pupils

  • Loss of muscle coordination or twitching muscles

  • High blood pressure

  • Muscle rigidity

  • Heavy sweating

  • Diarrhea

  • Headache

  • Shivering

  • Goose bumps

Severe serotonin syndrome can be life-threatening. Signs include:

  • High fever

  • Tremor

  • Seizures

  • Irregular heartbeat

  • Unconsciousness

According to the Mayo Clinic, the drugs and supplements that could potentially cause serotonin syndrome include:

  • Selective serotonin reuptake inhibitors (SSRIs), antidepressants such as citalopram (Celexa), fluoxetine (Prozac), fluvoxamine (Luvox), escitalopram (Lexapro), paroxetine (Paxil, Pexeva, Brisdelle) and sertraline (Zoloft)

  • Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as desvenlafaxine (Pristiq), levomilnacipran (Fetzima), milnacipran (Savella), duloxetine (Cymbalta, Drizalma Sprinkle) and venlafaxine (Effexor XR)

  • Bupropion (Zyban, Wellbutrin SR, Wellbutrin XL), an antidepressant and tobacco-addiction medication

  • Tricyclic antidepressants, such as amitriptyline and nortriptyline (Pamelor)

  • Monoamine oxidase inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)

  • Anti-migraine medications, such as carbamazepine (Tegretol, Carbatrol, others), valproic acid, and triptans, which include almotriptan, naratriptan (Amerge) and sumatriptan (Imitrex, Tosymra, others)

  • Pain medications, such as opioid pain medications including codeine, fentanyl (Duragesic, Abstral, others), hydrocodone (Hysingla ER), meperidine (Demerol), oxycodone (Oxycontin, Roxicodone, others) and tramadol (Ultram, ConZip)

  • Lithium (Lithobid), a mood stabilizer

  • Illicit drugs, including LSD, ecstasy, cocaine, and amphetamines

  • Herbal supplements, including St. John's wort, ginseng, and nutmeg

  • Over-the-counter cough and cold medications containing dextromethorphan (Delsym)

  • Anti-nausea medications such as granisetron (Sancuso, Sustol), metoclopramide (Reglan), droperidol (Inapsine) and ondansetron (Zofran)

  • Linezolid (Zyvox), an antibiotic

  • Ritonavir (Norvir), an anti-retroviral medication used to treat HIV

Some people are more likely to be affected by the drugs and supplements that cause serotonin syndrome than others, but the condition can occur in anyone. The Mayo Clinic says a person is at increased risk of serotonin syndrome if:

  • They recently started taking or increased the dose of a medication known to increase serotonin levels

  • They take more than one drug known to increase serotonin levels

  • They take herbal supplements known to increase serotonin levels

  • They use an illicit drug known to increase serotonin levels

Melatonin Addiction?

One of the questions our last blog generated from a reader was if melatonin was addictive. The answer is no. Melatonin doesn't cause withdrawal or symptoms of dependence like other sleep medications. It also doesn't cause the condition often caused a "sleep hangover" and the body doesn't build up a tolerance to it which is the hallmark of an addictive substance. But as we warned previously, melatonin can cause poisoning and can cause overdose symptoms as we described in our previous blog.


However, this doesn't mean that those with addictions won't try to abuse it. In one case, there is a report of a person injecting melatonin with euphoric and then sedative effects leading to two episodes of infective endocarditis culminating in an aortic valve replacement.


A Final Word on Children and Melatonin

"There are several factors present that appear to have led to this spike in young people being poisoned by melatonin," said certified elder law Attorney RJ Connelly III. "One is more children spending time in the home because of the pandemic. The other is an increased presence of melatonin in the house because of parental stress and sleep disorders. Plus, with the increase in the chewable and gummy forms of the product, children may not know they are ingesting a product that could be dangerous."


There exists a perception among most people, young and older, that melatonin is harmless, which leads to many parents not being concerned about its use in children. There is little formal research available about the use of melatonin in this age group, so not much is known about its long-term effects. However, since it is a hormone, there's some concern that long-term use might have some effect on children's puberty-related hormones. Such effects have been noted in some animal studies, according to Boston Children's Hospital researchers. This will be followed by continued studies.


"Melatonin must be treated like any other medication," stated Attorney Connelly. "Because it is an over-the-counter product doesn't make it safe. Parents must keep all medications and supplements in a safe place."


45 views0 comments